Share this article

print logo

SYNTHROID OVERDOSE COULD WEAKEN BONES

Q. I just heard that thyroid hormone can cause osteoporosis. This worries me because I have been taking Synthroid for years. I don't want to end up in a wheelchair like my grandmother.

Before I started on Synthroid I felt dreadful. I had no energy and gained weight even on a low-calorie diet. My regular doctor thought I was depressed and prescribed Prozac, which made things even worse.

My gynecologist had me on Premarin to keep my bones strong, and she discovered I needed Synthroid. She said Premarin could interfere with thyroid tests and Prozac could cause thyroid problems. I am now off Prozac and feel great, but I would hate to end up with osteoporosis. Should I stop the Synthroid?

A. Low thyroid activity can mimic depression, but antidepressants may complicate thyroid treatment. Don't stop your Synthroid, but check with your doctor to make sure the dose is right. Too much thyroid hormone, either made by the body or taken as medicine, can put a person at higher risk of osteoporosis.

The Premarin you take can help protect your bones. To minimize your risk of osteoporosis, make sure you get regular exercise such as tennis or walking and get 1,200 to 1,500 milligrams of calcium daily.

Read the label

Q. I have high blood pressure and take Cardizem CD with reasonably good results. What can I take for a cold or sinus infection? I recently bought Tylenol Sinus Medication, and when I got it home, it said not to take this product if you have high blood pressure. The pharmacist wouldn't take it back, so I was out of luck.

A. Many over-the-counter cold and allergy products are inappropriate for people with hypertension. These drugs contain decongestants that may constrict blood vessels and raise blood pressure. Avoid ingredients such as pseudoephedrine, phenylpropanolamine or ephedrine.

For colds, you might wish to consider vitamin C, chicken soup, echinacea or a saline nasal spray. Sinus infections respond best to prescribed antibiotics.~ Relafen vs. naproxen

Q. My doctor prescribed Relafen for arthritis, and it worked just fine. When I went back to get a refill, the pharmacy switched me to naproxen instead. It relieved my pain, but now I have a bad bellyache. How can I get the pharmacy to give me Relafen again?

A. The pharmacy is at the mercy of the insurance company and had to get your doctor's approval before making the switch. Ask your physician to insist on Relafen.

Keep it simple

Q. Is there one time of day that's better for taking vitamins? I take mine at breakfast, with three 500-milligram calcium tablets all at once. Would it be better if I spread the calcium throughout the day?

A. There is no information to suggest that you need to change your regimen. Taking calcium with food can enhance absorption, but there is no need to complicate your life by staggering your pills.

Write to Joe and Teresa Graedon in care of The Buffalo News, P.O. Box 100, Buffalo, N.Y. 14240.

There are no comments - be the first to comment